Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 44, NWS Austin/San Antonio, TX

April 21, 2014Gillespie County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 21, 2014, 6:29 PM CDT for Gillespie County, Llano County, Texas. It was in force for 61 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2014, 6:29 PM CDT (23:29 UTC)
Expired
Apr 21, 2014, 7:30 PM CDT
In force
61 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gillespie County, TX, Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 113 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 6:38 PM CDTHAIL 1.755 W Willow City, TX
Apr 21, 6:43 PM CDTHAIL 1Willow City, TXPEA TO QUARTER SIZED HAIL COVERING THE GROUND IN WILLOW CITY
Apr 21, 6:46 PM CDTHAIL 22 Wsw Willow City, TX
Apr 21, 7:03 PM CDTHAIL 112 N Fredericksburg, TX
Apr 21, 7:10 PM CDTHAIL 112 E Fredericksburg, TXLOCATION IS 3.5 MILES NORTH OF STONEWALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 2:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1251 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS54 KEWX 212329
SVREWX
TXC171-299-220030-
/O.NEW.KEWX.SV.W.0044.140421T2329Z-140422T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT MON APR 21 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILLESPIE COUNTY...
  SOUTHWESTERN LLANO COUNTY...

* UNTIL 730 PM CDT.

* AT 625 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM DOSS TO WILLOW CITY...OR ALONG A LINE
  EXTENDING FROM 19 MILES SOUTH OF MASON TO 18 MILES NORTHEAST OF
  FREDERICKSBURG...AND MOVING SOUTHWEST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE CRABAPPLE...ECKERT...
  HILLTOP...STONEWALL...BLUMENTHAL...HARPER...ROCKY HILL...
  LUCKENBACH...CAIN CITY AND TIVYDALE.

RAINFALL AMOUNTS UP TO 2 INCHES CAN ALSO BE EXPECTED AND WILL CAUSE 
MINOR FLOODING OF LOW LYING AREAS AND SMALL STREAMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3019 9864 3015 9930 3051 9929 3050 9898
      3053 9897 3054 9859
TIME...MOT...LOC 2329Z 041DEG 23KT 3046 9915 3045 9869

$$
1 follow-up statement
406 
WWUS54 KEWX 220004
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
704 PM CDT MON APR 21 2014

TXC171-299-220030-
/O.CON.KEWX.SV.W.0044.000000T0000Z-140422T0030Z/
GILLESPIE TX-LLANO TX-
704 PM CDT MON APR 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN LLANO AND GILLESPIE COUNTIES...

AT 700 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM HARPER TO STONEWALL...OR ALONG A LINE EXTENDING
FROM 24 MILES WEST OF FREDERICKSBURG TO 15 MILES EAST OF 
FREDERICKSBURG...MOVING SOUTHWEST AT 15 MPH. VERY HEAVY RAINS UP TO 
2 INCHES CAN BE EXPECTED WHICH WILL CAUSE MINOR FLOODING OF LOW 
LYING AREAS AND SMALL STREAMS. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLUMENTHAL...CAIN CITY...ROCKY HILL...TIVYDALE AND LUCKENBACH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3019 9864 3015 9930 3051 9929 3050 9898
      3053 9897 3054 9859
TIME...MOT...LOC 0003Z 041DEG 12KT 3037 9926 3030 9864

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:26 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 21, 3:26 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT MON APR 21 2014

...SEVERE THUNDERSTORM WATCH TIL 10 PM THIS EVENING HILL
COUNTRY...

.SHORT TERM (TODAY THROUGH TUESDAY)...
CLEARING WITH TEMPERATURES IN THE LOWER TO MID 80S AT THE TAIL END OF
THE PRE-FRONTAL TROUGH/DRY-LINE HAS ALLOWED STORMS TO DEVELOP ATOP
OF SERRANIAS DEL BURRO THIS AFTERNOON. MORE STORMS WILL FORM THIS
AFTERNOON AND EVENING ALONG THE BOUNDARY AS IT PUSHES TO THE
SOUTHEAST. STILL THE POSSIBILITY FOR ISOLATED STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP ACROSS THE HILL COUNTRY AND EDWARDS
PLATEAU LATER THIS AFTERNOON AND EVENING OR FROM 3 PM TO ABOUT 10 PM
THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10
PM THIS EVENING FOR AREAS ALONG AND NORTHEAST OF A MOUNTAIN HOME
TO SAN MARCOS TO TAYLOR LINE. SOME LINGERING SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND EAST OF HIGHWAY 183
LATER TONIGHT/OVERNIGHT...BUT THESE STORMS WILL BE BELOW SEVERITY
CRITERIA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS
FOR THIS EVENT. STORM TOTAL RAINFALL AMOUNTS WILL RANGE FROM FEW
HUNDREDTHS OF AN INCH TO LESS THAN ONE QUARTER INCH. HOWEVER...ONE
HALF TO AN INCH OF RAINFALL ACCUMULATION IS POSSIBLE WITH
STRONGEST STORMS.

LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE 60S ACROSS THE HILL
COUNTRY TO MID 60S ACROSS THE SOUTHERN RIO GRANDE PLAINS.
FOR TUESDAY...EXPECT PARTLY CLOUDY TO MOSTLY SUNNY SKIES WITH
HIGHS IN THE LOWER 80S AND IN THE LOWER 90S ACROSS THE RIO GRANDE VALLEY.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE ROCKIES AND SOUTHERN
PLAINS WEDNESDAY NIGHT INTO THURSDAY FOR ANOTHER CHANCE FOR RAIN
...ESPECIALLY OVER THE WESTERN HALF OF SOUTH CENTRAL TEXAS. UPPER
LEVEL FLOW BECOME ZONAL FOR THE LATTER PART OF THE WEEK WITH SURFACE
SOUTHERLY FLOW AND TEMPERATURES WARMING INTO THE LOWER 90S OUT
WEST AND UPPER 80S MAINLY ALONG AND EAST OF HIGHWAY 281.
ANOTHER UPPER LEVEL SYSTEM IS EXPECTED FOR THE WEEKEND AND
POSSIBLY INTO MONDAY OF NEXT WEEK FOR YET ANOTHER CHANCE FOR RAIN
ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  85  63  86  66 /  30  -   -   -   20
AUSTIN BERGSTROM INTL AIRPORT  64  85  62  86  66 /  30  -   -   -   20
NEW BRAUNFELS MUNI AIRPORT     64  86  63  86  66 /  30  -   -   -   20
BURNET MUNI AIRPORT            64  83  62  85  65 /  40  -   -   -   20
DEL RIO INTL AIRPORT           69  88  70  90  69 /  30  -   -   20  20
GEORGETOWN MUNI AIRPORT        65  83  62  84  66 /  40  -   -   -   20
HONDO MUNI AIRPORT             67  90  67  90  69 /  20  -   -   -   20
SAN MARCOS MUNI AIRPORT        63  86  62  86  66 /  30  -   -   -   20
LA GRANGE - FAYETTE REGIONAL   65  85  64  86  67 /  20  10  -   10  10
SAN ANTONIO INTL AIRPORT       66  88  65  87  68 /  20  -   -   -   20
STINSON MUNI AIRPORT           66  89  65  90  68 /  20  -   -   -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Apr 21, 4:09 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
409 PM CDT MON APR 21 2014

TXZ171>173-183>194-202>209-217>225-228-221000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
409 PM CDT MON APR 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING GENERALLY ALONG AND NORTH OF A LINE FROM ROCKSPRINGS TO NEW
BRAUNFELS TO LULING TO GIDDINGS. THE MAIN THREAT IS DAMAGING WINDS
AND LARGE HAIL. THE MAIN THREAT TIME IS 4 PM UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY ALONG THE RIO GRANDE
PLAINS AND EDWARDS PLATEAU DUE TO LOW HUMIDITIES AND GUSTY WINDS
THURSDAY AND AGAIN ON SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 21, 4:17 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
417 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 ESE LLANO             30.75N  98.67W
04/21/2014  M1.00 INCH       LLANO              TX   COCORAHS

&&

EVENT NUMBER EWX1400341

CVP
Local storm report, Apr 21, 4:21 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
421 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             1 N LLANO               30.77N  98.67W
04/21/2014  M1.00 INCH       LLANO              TX   PUBLIC

&&

EVENT NUMBER EWX1400342

CVP
Local storm report, Apr 21, 4:39 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
439 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 WSW LLANO             30.75N  98.68W
04/21/2014  E0.88 INCH       LLANO              TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1400343

MCS
Local storm report, Apr 21, 5:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             9 S LLANO               30.62N  98.67W
04/21/2014  M1.00 INCH       LLANO              TX   PUBLIC

            TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER EWX1400344

CVP
Local storm report, Apr 21, 5:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             10 S LLANO              30.61N  98.67W
04/21/2014  M0.50 INCH       LLANO              TX   PUBLIC

            LOCATION IS APPROX 1 MILE NNE OF OXFORD

&&

EVENT NUMBER EWX1400345

CVP
Local storm report, Apr 21, 5:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
558 PM CDT MON APR 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             10 NE ENCHANTED ROCK ST 30.61N  98.73W
04/21/2014  M1.50 INCH       LLANO              TX   STORM CHASER

            HAIL SIZES RANGED FROM HALF INCH TO 1.50 INCHES

&&

EVENT NUMBER EWX1400346

CVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:26 PM CDTSpecial Weather StatementEWXLlano34 min
Apr 21, 4:10 PM CDTSpecial Weather StatementEWXLlano35 min
Apr 21, 4:17 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano43 min
Apr 21, 5:01 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano59 min
Apr 21, 5:11 PM CDTSevere Thunderstorm WarningEWXLlano49 min
Apr 21, 5:31 PM CDTSevere Thunderstorm WarningEWXLlano29 min
Apr 21, 5:58 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano62 min
Apr 21, 6:05 PM CDTAreal Flood AdvisoryEWXLlano115 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.